Reach Us +32-28-08-6657

Codeine/Guaifenesin Related Skin Discoloration

Homayoun L Daneschvar1*, Gerald W Smetana2
  1. Harvard Medical School, Division of General Medicine and Primary Care, Beth Israel Deaconess Medical Center/Shapiro 621C | 330 Brookline Ave, Boston
  2. Harvard Medical School, Division of General Medicine and Primary Care, Beth Israel Deaconess Medical Center, Boston, MA 02215; Tel: 617-754-9600; Fax: 617- 667-8665; Email: [email protected] bidmc.harvard.edu
Corresponding Author: Homayoun L Daneschvar,Homayoun L Daneschvar (MD) Instructor in Medicine, Harvard Medical School, Division of General Medicine and Primary Care, Beth Israel Deaconess Medical Center/ Shapiro 621C | 330 Brookline Ave, Boston, MA 02215.Tel: 617-754-9600; Fax: 617- 667-8665E-mail: [email protected]
Received: October 23, 2015;Accepted:November 24, 2015; Published: November 30, 2015
 

Abstract

A 50 year-old patient presented with brownish discoloration of both hands including his nails. Five days earlier, he was diagnosed with viral bronchitis and started on codeine/guaifenesin. The following day, he noticed peeling of the skin on his left hand. Subsequently, he stopped taking the medication. The peeling of the skin improved within 2 days. Beginning on the third day after the new medication, he noticed brownish discoloration of his hands including his nails. He returned for further evaluation. Review of systems was negative and he otherwise felt well. His only past medical history was that of clostridium difficile enteritis after being prescribed an antibiotic 10 months earlier. His blood work was negative for any signs of infection, liver or kidney issues and his urine was clean.

A 50 year-old patient presented with brownish discoloration of both hands including his nails. Five days earlier, he was diagnosed with viral bronchitis and started on codeine/guaifenesin. The following day, he noticed peeling of the skin on his left hand. Subsequently, he stopped taking the medication. The peeling of the skin improved within 2 days. Beginning on the third day after the new medication, he noticed brownish discoloration of his hands including his nails. He returned for further evaluation. Review of systems was negative and he otherwise felt well. His only past medical history was that of clostridium difficile enteritis after being prescribed an antibiotic 10 months earlier. His blood work was negative for any signs of infection, liver or kidney issues and his urine was clean.
It was suggested to avoid guaifenesin/codeine and to limit sun exposure. The skin discoloration resolved 8 weeks after the codeine/guaifenesin was stopped.
image
image
 
Select your language of interest to view the total content in your interested language

Viewing options

Recommended Conferences
Post your comment

Share This Article

Flyer image